MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL LP; HCG, KRD

PENUMBRA, INC. RUBY COIL LP; HCG, KRD
Model Number RBYLP0210
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/11/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2021-00810, 3005168196-2021-00812.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the left gastric artery using a packing coil lp, ruby coil lps, and microcatheter.During the procedure, it was reported that a packing coil lp and two ruby coil lps was unable to advance through the microcatheter.The procedure was completed using new packing coil lps and ruby coil lps.It is unknown if there was any adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned packing coil lp revealed offset coil winds along the length of its embolization coil.If the introducer sheath is not properly aligned within the hub of the microcatheter prior to advancement, resistance may be encounter and damage such as offset coil winds may occur.During functional testing, the smart coil was unable to advance through the hub of a demonstration microcatheter due to the offset coil winds on the embolization coil.Further evaluation of the device revealed that pusher assembly was kinked, and dried blood was within the introducer sheath.This damage was likely incidental to the complaint.Evaluation of the returned ruby coil lp revealed that the pusher assembly was kinked and fractured.If the device is forcefully advanced against resistance damage such as this may occur.Based on the location of the damage, this damage was likely incidental to the complaint.Due to the pusher assembly fracture, functional testing could not be performed; therefore, the reported complaint could not be determined.Further evaluation of the device revealed that the pusher assembly had an additional kink, the embolization coil was detached from the pusher assembly and dried blood was within the introducer sheath.This damage was likely incidental to the complaint.Evaluation of the returned ruby coil lp revealed that the embolization coil was returned advanced distal to the introducer sheath and had offset coil winds throughout its length.If the device is forcefully advanced against resistance, damage such as this may occur.Some of this damage may have occurred due to the returned condition.During functional testing, the embolization coil was unable to retracted back into its initial position and functional testing could not be continued; therefore, the root cause of the reported complaint could not be determined.Further evaluation of the device revealed that the pusher assembly was kinked, and dried blood was within the introducer sheath.This damage was likely incidental to the complaint.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Section h.Box 6.Conclusions code 1: 4316 - the investigation findings do not lead to a clear conclusion about the root cause of the reported complaint due to the return condition.This report is associated with mfr report numbers: 1.3005168196-2021-00810.2.3005168196-2021-00812.

Brand Name
RUBY COIL LP
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11699859
Report Number3005168196-2021-00811
Device Sequence Number3499508
Product Code HCG
UDI-Device Identifier00815948021761
UDI-Public00815948021761
Combination Product (Y/N)Y
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K192955
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/22/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/14/2025
Device Model NumberRBYLP0210
Device Catalogue NumberRBYLP0210
Device Lot NumberF100288
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/19/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 03/22/2021
Supplement Date Received by Manufacturer05/06/2021
Initial Report FDA Received Date04/21/2021
Supplement Report FDA Received Date05/18/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age64 YR
Date Report Sent to FDA01/01/2005